North Carolina, 2020

High Wind in North Carolina, December 22, 2020

December 22, 2020 · NWS RNK · 2 events in 2 counties and zones

An area of low pressure raced eastward across the mid-Atlantic region early on the morning of the 21st. On the south side of this system, winds increased across the higher terrain of northwest North Carolina, topping at 60 MPH.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An area of low pressure raced eastward across the mid-Atlantic region early on the morning of the 21st. On the south side of this system, winds increased across the higher terrain of northwest North Carolina, topping at 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 22, 7:16 AM EST, 39 minutes earlier.

Area forecast discussion, Dec 22, 7:16 AM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
716 AM EST Tue Dec 22 2020

.SYNOPSIS...
Expect gusty winds across the mountains and snow showers for
the higher ridges this morning as a fast-moving upper level
disturbance moves across the central Appalachians. High pressure
will then pass overhead tonight. By Thursday/Christmas Eve our
next cold front is on the move bringing widespread rain,
mountain snows, and bitterly cold winds as it exits Friday
night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 700 AM EST Tuesday...

Made only minor adjustments to coverage of showers across
southeast West Virginia into western Virginia per latest radar
imagery. Given temperatures in the upper 30s/low 40s, unlikely
much is sticking to the ground outside of the higher ridges.

As of 500 AM EST Tuesday...

Keeping an eye on shower activity drifting east from southeast
West Virginia toward the Highway 220 corridor this morning. Much
of this would be falling as a light rain given temperatures
remain in the low 40s to mid 30s for all but the higher ridges.
Any snowfall so far, let alone accumulations, will be confined
to the highest ridgetops. Still maintaining a winter storm
warning for western Greenbrier County through noon, where
temperatures in the northern part of the county are closer to
freezing and therefore are more conducive to allowing snowfall
accumulations to take place. That stated, lowered the expected
accumulation totals as the wind direction appears a little to
westerly rather than northwesterly, preventing any decent fetch
of moisture from Lake Michigan. By late morning, accumulating
snow is expected to taper off as high pressure approaches from
the west.

The other concern for this morning is the upper level
disturbance making its approach from the west. Weather forecast
models remain in good agreement that the main energy will pass
across the mountains by around sunrise, bringing 60 to 70 mph
gusts across the higher ridges of northwest North Carolina and
extreme southern Virginia, while 30 to locally 40 mph gusts can
be expected elsewhere across the mountains today. As such will
continue with the High Wind Warning and Wind Advisory through
noon, at which point the strongest energy will be exiting to the
east, allowing winds to gradually relax through the afternoon.

Downsloping winds and increasing sunshine from west to east will
make for a wide temperature gradient today, with afternoon
temperatures ranging from the mid/upper 30s across southeast
West Virginia, to the low 50s across the Virginia Southside.
However, given the gusty winds, wind chills will feel anywhere
from 5 to 10 degrees cooler than the actual air temperature.

High pressure will pass overhead tonight, making for clear skies
and light winds, both allowing for strong radiational cooling.
Overnight temperatures will fall generally into the 20s
areawide, though the higher ridges may begin to experience
warming toward dawn as winds off the surface gradually swing
southerly ahead of our next approaching system.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 300 AM EST Tuesday...

Very active weather expected Christmas Eve Day into Christmas
Day in the form of heavy rain, very gusty winds, snowfall, and
low wind chills. Potential also for a flash freeze Christmas Eve
night.

Wednesday will be the least active portion of this part of the
forecast. The region will be positioned between the departing
upper ridge to our east and an approaching & deepening trough
to our west. Look for increasing south winds during the day, and
a general trend towards more cloud cover with the approach of
sunset. Temperatures will be near normal values for this time of
year.

Wednesday night, the upper trough and associated cold front
draw closer to the region, and the train of moisture from off
the eastern Gulf of Mexico will increase in depth across the
area. Low level winds are expected to reach 40 to 50 kts from
the south at 850mb. This will translate to the surface as a
gusty night, especially in the preferred downslope regions of
the southwest portion of the area. Upslope conditions will be
maximized along the crest of the Blue Ridge where rainfall
amounts will be locally higher than surrounding regions. Warm
air advection in advance of the approaching cold front will
yield early low temperatures, with rising temperatures and dew
points through the night.

On Thursday, expect an increase in coverage and amounts of
rainfall as compared to what started over the area Wednesday
night. A look at the NAEFS PW percentiles place central and
eastern parts of the area with the 90th percentile during the
day coincident to a 99.5% to maximum percentile southerly
V-component of the wind at most mandatory levels. This is a
recipe for maximized upslope potential, especially along ridges
with a SW-NE orientation. In coordination with WPC, the entire
region will be in at least a marginal potential for excessive
rainfall Thursday into Thursday night, with a slight potential
in areas near the crest of the Blue Ridge.

The next phase of our active assortment of weather for the
holiday comes late in the afternoon into the early evening. We
are expecting the passage of a cold front at this time. This
will bring a shift winds westerly then northwesterly, and usher
in colder air to the region. We will have to watch coincident to
and just in advance of the front for the potential for some
very gusty showers. Forecast 0-3km SRH is expected to be around
450-600 m2/s2 along with a bulk surface to 500 mb shear around
55 to 60kts, especially over eastern parts of the area during
the afternoon hours. The only element that is not expected to be
large is MUCAPE. However, it is not expected to be zero. We may
have to be watching for hefty, rotating showers that could
produce not only very gusty, but potentially damaging wind gusts
with an isolated tornado not impossible. However, there will be
greater potential for any severe weather closer to the NC coast
where the strong shear mentioned earlier could find some MUCAPE
closer to the 500J/kg range.

Now, back to the colder air. Yes, colder air will move into the
region from west to east from the late afternoon through the
overnight hours. Some of the higher terrain in the west may be
cold enough for rain to mix with or change to snow before sunset
Thursday. Through the overnight, accumulating snow is looking
likely across the mountains with some spillage east into the
Piedmont by the early morning hours of Christmas Day. Initially,
given the relatively milder days leading up to this event,
grassy areas likely will only see accumulation. However, it
shouldn't take too long for the colder air to bring surface
temperatures, especially elevated surfaces, to values cold
enough for snow to stick and accumulate.

There is a strong concern that as temperatures rapidly fall
below freezing Thursday night prior to surface moisture
evaporating, plus new snowfall falling on it, many locations,
especially across the mountains, may experience a flash freeze.
This would not only result in ground surfaces freezing quickly,
but items such as vehicle doors, outdoor locks, and other items
one would rather not have to find frozen, to become inconveniently
frozen.

By sunrise Christmas Day, the front will be well east of the
region and a strong northwest wind will prevail across the area.
Morning wind chills are expected to be in the single digits
across the mountains with teens to near twenty degrees across
the Piedmont. Western Greenbrier County, WV may see wind chills
in the single digits below zero. As the day progresses, winds
will decrease slightly but still remain on the gusty side. Snow
showers will continue across the preferred upslope areas of
southeast West Virginia, south into the Northern Mountains of
North Carolina. The mountains will remain mostly cloudy to
cloudy with the Piedmont generally mostly sunny to sunny. Areas
within the mountains are expected to have high temperatures
below freezing Christmas Day, with the highest elevations
staying in the teens. The Piedmont region will struggle to reach
the mid to upper 30s.

Friday night, will trend colder than thursday night with single
digits and teens across the mountains and teens as far east as
the Danville region. With colder temperatures, but also weaker
wind speeds, wind chills near sunrise Saturday will be
comparable to those expected around sunrise Friday.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 300 PM EST Monday...

Low confidence with system approaching the region on Monday.

Upper trough axis moves off the East Coast and 500MB heights rise
Friday night. Region will be back under ridging on Sunday. Upslope
snow showers will continue in the western mountains on Christmas
Day.

The area will be under high pressure Saturday and Sunday with dry
weather and moderating temperatures. By Sunday maximum temperatures
will be close to normal. A southern stream system approaches the
area on Monday, so will be introducing a low chance of
precipitation.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 700 AM EST Tuesday...

Strong winds remain the primary concern through this afternoon.

Strong northwest winds are established in the wake of a recent
cold front earlier in the night. Will be keeping an eye on a
wave of energy passing across the central Appalachians through
mid-morning which will bring 50kt to locally 60kt to the higher
ridges of northwest North Carolina into far southwest Virginia,
while closer to 40kt is expected elsewhere across the mountains
through the remainder of the morning, with speeds diminishing
during the afternoon as the energy exits to the east.

The other concern will be rain/snow showers through the morning
and early afternoon across mainly southeast West Virginia, with
very light precipitation possible as far east as the crest of
the Blue Ridge. Accumulating snowfall is expected to remain
confined to western Greenbrier County and perhaps the higher
ridges of Alleghany and Bath Counties in Virginia. Snow showers
will diminish as the morning progresses, making for improvements
in local visibilities.

Expect generally VFR conditions east of the Blue Ridge through
the TAF period due to the downslope windflow. MVFR to low-end
VFR ceilings are expected for the mountains this morning, but
will diminish from east to west during the afternoon and evening.

Extended Aviation Discussion...

A strong cold front will arrive Christmas Eve, accompanied by
sharply colder temperatures and very strong gusty winds into
Christmas Day. Snow showers with accumulating snow of at least a
few inches likely in the western mountains, including KBLF and
KLWB. MVFR or better conditions should return to areas east of
the Blue Ridge.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until noon EST today for VAZ007-009>014-016>020-
     022>024-032>035.
     High Wind Warning until noon EST today for VAZ015.
NC...Wind Advisory until noon EST today for NCZ003-019.
     High Wind Warning until noon EST today for NCZ001-002-018.
WV...Wind Advisory until noon EST today for WVZ042>044-507.
     Winter Storm Warning until noon EST today for WVZ508.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...DS
LONG TERM...AMS
AVIATION...NF
Hazardous weather outlook, Dec 22, 4:49 AM EST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
449 AM EST Tue Dec 22 2020

WVZ508-231000-
Western Greenbrier-
449 AM EST Tue Dec 22 2020

...WINTER STORM WARNING IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Christmas Eve Day through Christmas Day will be met by heavy rain,
very gusty winds, accumulating snowfall, and very low wind chills. A
flash freeze is also expected Christmas Eve night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ015-231000-
Ashe-Alleghany NC-Watauga-Grayson-
449 AM EST Tue Dec 22 2020

...HIGH WIND WARNING IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

In addition, light snow accumulations are possible tonight in the
higher elevations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Christmas Eve Day through Christmas Day will be met by heavy rain,
very gusty winds, accumulating snowfall, and low wind chills. A flash
freeze is also expected Christmas Eve night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003-019-VAZ007-009>014-016>020-022>024-032>035-WVZ042>044-507-
231000-
Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Mercer-Summers-Monroe-
Eastern Greenbrier-
449 AM EST Tue Dec 22 2020

...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Christmas Eve Day through Christmas Day will be met by heavy rain,
very gusty winds, accumulating snowfall, and low wind chills. A flash
freeze is also expected Christmas Eve night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-231000-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
449 AM EST Tue Dec 22 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Christmas Eve Day through Christmas Day will be met by heavy rain,
very gusty, potentially damaging, winds, and perhaps very light
snowfall. A flash freeze is also possible Christmas Eve night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Ashe

When
December 22, 7:55 AM EST to 8:34 AM EST
Where
Ashe forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
State Official
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

A 62 mph wind gust was measured by North Carolina's ECONet observing system at Mt. Jefferson. A 60 mph wind gust was measured by a personal weather station two miles East-Northeast of Baldwin.

High Wind, Watauga

When
December 22, 9:55 AM EST
Where
Watauga forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

A 61 MPH wind gust was measured in Boone.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931729, 931734.